Alert archive / California / Flash Flood Warnings in 2020

Flash Flood Warning 5, NWS Reno, NV

July 16, 2020Nevada County, California; Washoe County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 16, 2020, 4:32 PM PDT for Nevada County, California; Washoe County, Nevada. It was in force for 118 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2020, 4:32 PM PDT (23:32 UTC)
Expired
Jul 16, 2020, 6:30 PM PDT
In force
118 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Nevada County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 66 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 4:54 PM PDTFLASH FLOODFloriston, CAREPORTS OF WATER OVER 1 FOOT DEEP IN #2 LANE ON I-80 W NEAR FLORISTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4087 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

780 
WGUS55 KREV 162332
FFWREV
CAC057-NVC031-170130-
/O.NEW.KREV.FF.W.0005.200716T2332Z-200717T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
432 PM PDT Thu Jul 16 2020

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Nevada County in northern California...
  Southern Washoe County in western Nevada...

* Until 630 PM PDT.

* At 432 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Boca Reservoir, Hirschdale, Floriston, Glenshire-Devonshire Cdp and
  Truckee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads is likely. The heavy rains will likely trigger 
rockslides, mudslides and debris flows in steep terrain, especially 
in and around these areas.

&&

LAT...LON 3932 12002 3937 12012 3942 12007 3942 12000

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

JW
2 follow-up statements
733 
WGUS75 KREV 170014
FFSREV

Flash Flood Statement
National Weather Service Reno NV
514 PM PDT Thu Jul 16 2020

CAC057-NVC031-170130-
/O.CON.KREV.FF.W.0005.000000T0000Z-200717T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nevada CA-Washoe NV-
514 PM PDT Thu Jul 16 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR
NEVADA AND SOUTHERN WASHOE COUNTIES...

At 513 PM PDT, law enforcement reported thunderstorms producing heavy
rain near Floriston, CA. Up to one inch of rain has already fallen.
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Boca Reservoir, Hirschdale, Floriston, Glenshire-Devonshire Cdp and
Truckee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3932 12002 3937 12012 3942 12007 3942 12000

FLASH FLOOD...OBSERVED

$$

JW
820 
WGUS75 KREV 170125
FFSREV

Flash Flood Statement
National Weather Service Reno NV
625 PM PDT Thu Jul 16 2020

CAC057-NVC031-170134-
/O.EXP.KREV.FF.W.0005.000000T0000Z-200717T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nevada CA-Washoe NV-
625 PM PDT Thu Jul 16 2020

...THE FLASH FLOOD WARNING FOR NEVADA AND SOUTHERN WASHOE COUNTIES
WILL EXPIRE AT 630 PM PDT...

The heavy rain has ended and flood waters have receded along I-80 
near Floriston. Flooding is no longer expected to pose a threat.

LAT...LON 3932 12002 3937 12012 3942 12007 3942 12000

$$

BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:19 PM PDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 16, 2:19 PM PDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Reno NV
219 PM PDT Thu Jul 16 2020

.SYNOPSIS...

Fairly widespread thunderstorms for today and Friday with
isolated storms possible, mainly confined to areas south of
Highway 50, through early next week. Typical summer temperatures
and afternoon breezes will persist over northeast California, the
Sierra, and western Nevada into next week.

&&

.DISCUSSION...

Very warm temperatures and an increase in mid-level moisture over
the last 24 hours are allowing thunderstorms to develop along the
Sierra crest this afternoon and are expected to spread throughout
much of the region today. The best storm coverage will continue
to be along the Sierra crest through early afternoon, especially
in Mono and Alpine counties. Storm motions are expected to be 5-10
mph to the northeast which will spread storms into west-central
Nevada during the late afternoon and early evening hours.

The main hazard will be the possibility of new lightning started
fires as the extremely dry airmass the last few weeks has made
the vegetation very receptive to ignition. For more info see the
fire weather section below.

Slow moving storms will also increase the chances for isolated
flash flooding, especially over recent burn scars. Besides
heating, there isn't much forcing so storms aren't expected to be
especially strong, but could still produce isolated heavy
rainfall up to 1-1.5 inches, small hail, and strong gusty winds
around 50 mph.

Storm potential continues to look a little better for Friday,
especially into west central Nevada in the late afternoon. Storm
motions will be a little faster on Friday which could allow a few
storms to be on the stronger side. For the weekend and into early
next week, isolated storms will remain possible mainly south of
highway 50. Around the Tuesday/Wednesday time period an
approaching low pressure could allow storms to form again in the
northern Sierra and northeast California.

Besides the storms, temperatures are expected to remain around 5
degrees above normal through the middle of next week with usual
afternoon and evening breezes. -Zach

&&

.AVIATION...

Storms will be more widespread today, but the most favored area will
continue to be along and east of the crest of Mono and Alpine
counties moving slowly, 5-10 mph to the northeast into Southern
Lyon/Mineral counties.

Chances for thunderstorms today at area terminals:
KMMH/TVL = 25-30%
KCXP/KMEV/TRK= 20%
KRNO= 15%

Relatively widespread storms are expected again on Friday with
storm motions up to 10-15 mph to the northeast which may allow a
stronger storm or two to develop. Expect to see impacts
including heavy rain, small hail, gusty erratic winds up to 50
mph, turbulence, and reduced visibility if any storms move
directly over area terminals. -Hoon/Zach

&&

.FIRE WEATHER...

The thunderstorm forecast still appears to be on track. Red Flag
Warnings continue for the southern Sierra Front into the Mammoth
area. We are already getting buildups and thunderstorms near the
crest in this area. With a bit more of a west push from the zephyr,
these will spread east of 395 by evening. While the thunderstorms
will be slow moving and produce rainfall, several dry strikes away
from cores are likely. With min RH near 10%, fine fuels should be
very receptive.

The other area of concern will be the northern Sierra Front,
particularly the Pine Nut, Virginia and Pah Rah ranges. While
coverage may be slightly less here, latest convective models are
showing more development along or just east of 395 along the
northern Sierra Front. This is another area to be watched for an
enhanced threat of new starts. Otherwise, more isolated storms
remain possible late this afternoon and evening from the Tahoe Basin
into Lassen County.

More storms Friday, but there will be a little more moisture and
better forcing. While storms will be moving slightly faster, they
are anticipated to be stronger and wetter so no warnings are
anticipated at this time. Still, there will remain the potential
for isolated dry strikes starting new fires.

This weekend looks like a lull in thunderstorms, confined more to
the eastern Sierra. Then a weaker south flow develops with some
moisture advection possible. This could lead to more thunderstorms
by the middle of next week. X

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning until 9 PM PDT this evening NVZ421.

CA...Red Flag Warning until 9 PM PDT this evening CAZ274.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Local storm report, Jul 16, 2:34 PM PDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
234 PM PDT THU JUL 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             TAHOE VISTA             39.25N 120.05W
07/15/2020  E0.70 INCH       PLACER             CA   PUBLIC

            OFF AND ON SINCE 7 PM, WITH MODERATE TO
            HEAVY RAIN.

&&
Special weather statement, Jul 16, 2:56 PM PDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Reno NV
256 PM PDT Thu Jul 16 2020

CAZ072-NVZ002-162300-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
256 PM PDT Thu Jul 16 2020

...STRONG THUNDERSTORM OVER SOUTH LAKE TAHOE AND MEYERS...

At 256 PM PDT, Doppler radar was tracking a strong thunderstorm over
Meyers, or near South Lake Tahoe. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
South Lake Tahoe, Meyers, South Lake Tahoe Airport, Fallen Leaf
Campground and southern Lake Tahoe

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or inside
a vehicle now. Don't be caught on the water in a thunderstorm. Strong
wind gusts and lightning pose an immediate danger to boaters. Gusty
winds will cause a rapid increase in wave heights which may capsize
small boats.

&&

LAT...LON 3895 12009 3898 11997 3884 11995 3882 12003
      3883 12005 3883 12010
TIME...MOT...LOC 2156Z 258DEG 3KT 3888 12003

JW
Special weather statement, Jul 16, 3:39 PM PDT, 53 minutes before
Special Weather Statement
National Weather Service Reno NV
339 PM PDT Thu Jul 16 2020

CAZ071>073-NVZ001>005-170030-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
339 PM PDT Thu Jul 16 2020

...Thunderstorms through this evening...

Thunderstorms will continue to develop across the Sierra, Lake Tahoe
Basin, and western Nevada through this evening.

Lightning, periods of heavy rain, hail, and gusty winds over 40 mph
will occur with the stronger storms. In the Sierra, hikers and
campers should be prepared for sudden drops in temperature that may
lead to hypothermia. Boaters on lakes, including Lake Tahoe, should
seek shelter from the thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure or
vehicle if possible. If on or near a lake, get out of the water and
move indoors. Gusty winds will cause a sudden and rapid increase in
wave heights which may capsize small boats. Stay away from creeks
and streams as water levels may rise rapidly near thunderstorms.

&&

LAT...LON 3758 11901 3774 11913 3773 11926 3788 11920
      3795 11932 3809 11935 3820 11963 3845 11968
      3881 12003 3885 12016 3960 12046 3970 12071
      4021 12093 4029 12005 3801 11822 3789 11835
      3789 11842 3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 2230Z 226DEG 0KT 3864 11975

Brong
Special weather statement, Jul 16, 4:13 PM PDT, 19 minutes before
Special Weather Statement
National Weather Service Reno NV
413 PM PDT Thu Jul 16 2020

CAZ071-072-170015-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-
413 PM PDT Thu Jul 16 2020

...THUNDERSTORM WITH HEAVY RAIN NEAR FARAD...

At 413 PM PDT, Doppler radar was tracking a strong thunderstorm over
Hirschdale, or near Boca Reservoir. This storm was nearly stationary.

Winds in excess of 40 mph and heavy rain with rates up to a
quarter inch in 10 minutes will be possible with this storm.

Locations impacted include...
Boca Reservoir, Hirschdale, Glenshire-Devonshire Cdp and Truckee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm. Expect ponding of water
on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.

&&

LAT...LON 3932 12002 3937 12012 3946 12004 3944 12001
TIME...MOT...LOC 2313Z 209DEG 1KT 3937 12005

JW

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:00 PM PDTSevere Thunderstorm WarningREVEl Dorado45 min
Jul 16, 3:39 PM PDTSpecial Weather StatementREVAlpine, Mono, Plumas111 min
Jul 15, 7:02 PM PDTSpecial Weather StatementREV43 min
Jul 16, 2:56 PM PDTSpecial Weather StatementREVDouglas64 min
Jul 16, 3:56 PM PDTDust Storm AdvisoryREVChurchill, Lyon, Pershing, Storey, Washoe2 hr
Jul 16, 4:13 PM PDTSpecial Weather StatementREV62 min

Nearby

Flash Flood Warnings in California, 2020Flash Flood Warnings in Nevada, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.